Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 165, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Oct 9, 2021, 12:05 PM CDT for Jones County, Lyman County, South Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2021, 12:05 PM CDT (17:05 UTC)
- Expired
- Oct 9, 2021, 12:32 PM CDT
- In force
- 27 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jones County, SD, Lyman County, SD
The radar
The Rapid City radar (KUDX), 192 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 5.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
328
WUUS53 KABR 091705
SVRABR
SDC075-085-091745-
/O.NEW.KABR.SV.W.0165.211009T1705Z-211009T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1205 PM CDT Sat Oct 9 2021
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southeastern Jones County in central South Dakota...
West central Lyman County in central South Dakota...
* Until 1245 PM CDT.
* At 1205 PM CDT, a severe thunderstorm was located 8 miles northeast
of Westover, or 11 miles southeast of Murdo, moving northeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Vivian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4379 10061 4414 10038 4403 10017 4373 10048
TIME...MOT...LOC 1705Z 208DEG 29KT 4380 10052
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Parkin1 follow-up statement
250
WWUS53 KABR 091732
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1232 PM CDT Sat Oct 9 2021
SDC075-085-091742-
/O.CAN.KABR.SV.W.0165.000000T0000Z-211009T1745Z/
Jones SD-Lyman SD-
1232 PM CDT Sat Oct 9 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JONES AND WEST
CENTRAL LYMAN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4379 10061 4414 10038 4403 10017 4373 10048
TIME...MOT...LOC 1730Z 208DEG 29KT 4400 10038
$$
ParkinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 10:30 AM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Oct 9, 10:30 AM CDT, 1 hour 35 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1030 AM CDT Sat Oct 9 2021 .UPDATE... Issued at 1018 AM CDT Sat Oct 9 2021 Certainly a complex forecast this morning into the afternoon with regards to the threat for severe storms. There is plenty of shear in the environment, both in the lower and mid levels for storms rotate. The biggest issue will be instability as most of the CWA is seeing a mostly cloudy sky. The latest HREF does support enough instability, under 1500 J/kg of MUCAPE this afternoon, mainly along and east of the James River Valley. If the cloud cover remains, the overall severe threat will be slightly diminished. If clouds are able clear, or thin out some, the severe threat will be high, with hail, damaging winds, and even tornadoes possible. && .SHORT TERM...(Today through Sunday Afternoon) Issued at 419 AM CDT Sat Oct 9 2021 Scattered showers and isolated thundershowers have been moving northeast across the western CWA over the past few hours, and have recently moved into the James River valley. Have been adjusting POPs to match the slightly quicker onset of precip compared to earlier forecasts. After examining a wealth of severe parameters, hi-res output, ensemble data, etc., it appears the eastern CWA is in a pretty good setup for strong to severe storms later this afternoon. Some of the potential is conditional, but given the dynamics along with the potent shortwave and deepening surface wave/low moving northeast along the boundary, it would seem chances are pretty good. As the upper and lower level jets increase over the area today, both low-level and deep-layer shear will increase. Tornado parameters are even supportive of a couple occurrences this afternoon - would not be surprised. HREF neighborhood probability plots do show low chances over the eastern counties. But again, some of this potential will rely on how well we can destabilize today with the cloud cover. With the lower stratus having sunk south into northern SD, this will also be something to watch. Would think the forcing for ascent alone may overcome some of this. Supercellular structures, as well as linear segments are all possible modes of convection. In fact, some hi-res CAM output suggest bowing segments or QLCS-like structures moving through the eastern CWA by late afternoon into early evening. Inserted T+ into the grids for the eastern counties. Aside from the main concerns for convection today, there are some finer details in the forecast to mention. We are seeing some rather low stratus around 300 ft, along with fog, on the north side of the surface boundary. Have been trying to keep up with this in the grids with patchy fog mention over the northern CWA. Web cams confirm fog in a handful of locations, although have not seen vsby in MBG or ABR get much below 2SM yet. Vsby in ETH has just dropped to 1/2SM. Opted to get rid of PotFog grids after 18Z today. Also went with coverage wording in regards to POPs/wx today. High temps were brought down a few degrees from previous forecast with the expected abundance of clouds for many areas, and fairly widespread precip. That said though, confidence in today's high temp forecast is not overly high given the possibility of breaks in the clouds and lulls in precipitation. As we head through Sunday, we'll likely see wrap-around showers across the region as the surface low takes its time potentially wobbling/deepening over the region overnight, before finally shifting east later in the day Sunday. POPs remain in the "likely" category on Sunday for eastern areas, while breezy and gusty northwest winds are felt across mainly central SD into the Glacial Lakes region. .LONG TERM...(Sunday Evening through Friday) Issued at 419 AM CDT Sat Oct 9 2021 One major storm dominates the long term. The period starts off with some lingering showers over the northeast CWA Sunday evening, but after that s/w ridging should provide for dry conditions later Sunday night, persisting through Monday night. On Tuesday a system will begin ejecting out of the southwest CONUS. The latest deterministic models have converged on the track of the H500 low, although the GFS remains a bit faster. Pcpn will first spread into the western part of the state late Tuesday. Tuesday night and Wednesday should bring widespread rain to the central/eastern parts of the state, with the heaviest rain then moving north of the forecast area Wednesday evening. The left exit region of a 110 knot H300 jet streak will provide for copious lift over the area on Wednesday. PWATs upwards of 1.25 inches isn't extraordinary, but should help with some 1-2 inch rainfall totals from the system. After the storm moves northeast, the remainder of the long term will dry out. Overall, temperatures will hover fairly close to normal for the period. && .AVIATION...(For the 12Z TAFS through 12Z Sunday Morning) Issued at 618 AM CDT Sat Oct 9 2021 Terminals KABR,KATY,KPIR,KMBG Widespread IFR/MVFR cigs and vsbys will continue through much of the day, especially across northern parts of SD. Scattered showers and thunderstorms are expected through the day and into evening with a few severe storms possible over northeast SD this afternoon and early evening. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...SD SHORT TERM...TMT LONG TERM...TDK AVIATION...TDK
Hazardous weather outlook, Oct 9, 4:51 AM CDT, 7 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 451 AM CDT Sat Oct 9 2021 SDZ003>005-009-010-015>017-033>037-045-048-051-101000- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 451 AM CDT Sat Oct 9 2021 /351 AM MDT Sat Oct 9 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms can be expected across the region today. A few storms may be on the strong side, with small hail and gusty winds. The larger severe threat will exist across northeast South Dakota and west central Minnesota. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ006>008-011-018>023-101000- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 451 AM CDT Sat Oct 9 2021 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected across northeast South Dakota and west central Minnesota this afternoon into early evening. Strong to severe storms are possible, with large hail up to golf ball size and strong winds in excess of 60 or 70 mph. Heavy rain is also possible under stronger storm cells. Today's setup also favors the potential for a couple tornadoes near the James River valley, eastward across the Glacial Lakes and into west central Minnesota. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 1:57 PM CDT | Special Weather Statement | ABR | Lyman | 33 min |
| Oct 9, 4:10 PM CDT | Tornado Warning | ABR | Brown, Spink | 35 min |
| Oct 9, 4:30 PM CDT | Tornado Warning | ABR | Brown | 15 min |
| Oct 9, 4:33 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Codington, Day, Hamlin, Spink | 42 min |
| Oct 9, 4:33 PM CDT | Tornado Warning | ABR | Brown, Day, Spink | 27 min |
| Oct 9, 4:57 PM CDT | Tornado Warning | ABR | Brown, Day, Marshall | 18 min |
| Oct 9, 5:16 PM CDT | Tornado Warning | ABR | Day, Marshall | 29 min |
| Oct 9, 5:17 PM CDT | Tornado Warning | ABR | Brown, Day, Marshall | 28 min |
| Oct 9, 5:18 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Codington, Day, Grant, Hamlin and 2 more | 57 min |
| Oct 9, 5:44 PM CDT | Tornado Warning | ABR | Brown, Marshall | 31 min |
| Oct 9, 5:47 PM CDT | Tornado Warning | ABR | Day, Marshall, Roberts | 28 min |
| Oct 9, 6:07 PM CDT | Tornado Warning | ABR | Day, Roberts | 23 min |
| Oct 9, 6:14 PM CDT | Tornado Warning | ABR | Marshall, Roberts | 31 min |
| Oct 9, 6:15 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Day, Deuel, Grant, Hamlin, Marshall and 1 more | 60 min |
| Oct 9, 6:28 PM CDT | Tornado Warning | ABR | Roberts | 21 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.